my 27 yr old son suddenly started having dystonia "storms". He was sick over a weekend, felt bad, tired. Went to dr. next am coughing up blood. While in drs office started leaning to right, hands started clenching, arm drawn to body, speech impaired and aware the whole time. Went to ER, given atavan, and got better. The next day he had one so bad he stopped breathing and was put on a ventilator. He's been in the hospital 3 times during the past month and on ventilator 3 times. It starts with tightening in chest, like a belt tightening. Then his fingers start to draw up, and he feels like he's breathing thru a straw. Arms draw to body, neck draws down to right. His chest tightens so much he stops breathing. It is very painful and is aware the entire time until he stops breathing. He has complained of a real bad headache on top of his head since the first attack, 5 wks ago. He was taking Vyvanse for 1 yr prior to this so, the original diagnosis was acute adverse reaction to it but after the second attack they decided it wasnt that. Tested positive for strep after 2 wks, then mono the next wk, then developed pneumonia the next wk. They have done CTs, MRIs, EEGs, blood work, heavy metal tests, ultrasounds and others I can't even remember. Everything comes back normal. We need some answers.
I know they checked for Lupus, I'm not sure of anything else. They've done blood cultures, genetics testing, checked his heart for any unknown problems. He has started stuttering occasionally and has hand tremors with occas. jerking. In the beginning they blamed the Vyvanse he was taking because it just started happening suddenly after having a rash then cold/flu type symptoms for 3 days. He had been on it a little over a year and had some of the poss. side effects noted. He discussed this with his prescribing dr. and the dr. felt it was prob not the med but, stress. Occas. tightening in chest, clenching his jaws, new OCD symptoms. He is taking depacote and percocet for headache he's had from the beginning, Tegratol and then ativan as needed for the attacks.
The feeling like breathing through a straw- did they test him to make sure he doesn't have asthma?
Worse jaw clenching then usual and aggravated OCD can be signs of stress, but from offical FDA info on Vyvanse, any time taking that amphetamine for longer than four weeks is considered long term use and periodic evaluation of usefulness is recommended. It states agitated states is a contraindication to taking the drug- which says to me he shouldn't be taking it. The prescribing doctor has a vested interest and you may want to consult an unprejudiced pharmacist or another physician for a second opinon about it. (See PM for more info about the drug). You might also check about side effects about the other medications he's on & even if there are any drug interactions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.